Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 27, 2021Saguache County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 27, 2021, 3:42 PM MDT for Saguache County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 3:42 PM MDT (21:42 UTC)
Expired
Aug 27, 2021, 4:30 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO
Hail
0.00 in
Wind
40

County Saguache County, CO

The radar

The Grand Junction radar (KGJX), 207 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS85 KPUB 272142
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Fri Aug 27 2021
 
COZ065>069-272230-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
342 PM MDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northern Rio Grande,
southwestern Saguache and east central Mineral Counties through 430
PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of La Garita, or 40 miles southwest of Decker Burn
Scar, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of northern Rio
Grande, southwestern Saguache and east central Mineral Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3752 10648 3784 10676 3807 10673 3823 10634
      3796 10603 3777 10614
TIME...MOT...LOC 2142Z 248DEG 14KT 3792 10636 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:24 PM MDT, 18 minutes earlier.

Area forecast discussion, Aug 27, 3:24 PM MDT, 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
324 PM MDT Fri Aug 27 2021

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM MDT Fri Aug 27 2021

Current water vapor imagery and upper air analysis is indicating
modest westerly flow aloft across the region, with stronger flow
across the Intermountain West and Northern Rockies associated with
an embedded short wave trough translating across the Northern Tier
of States. Water vapor imagery is also indicating much drier air
moving across western and northern Colorado, with a plume of
moisture across the Desert SW through the southern Rockies (hugging
the southern Colorado and northern New Mexico border) as it continues
into the central High Plains. Regional radars at 2 pm are indicating
a few showers and storms developing within this moisture plume across
the southern Colorado mountains, with a few storms just starting
to fire south of Highway 160 across south central and southeastern
Las Animas County.

There are no big changes in the ongoing forecast with latest models
supporting continued shower and storm development over and near the
higher terrain through the late afternoon and early evening hours,
with the best coverage across the southern tier. Still can't rule
out a stronger pop and drop storm across eastern Las Animas into
Baca and eastern Prowers counties, where SB Capes are between 500-
1000 j/kg and bulk shear remains generally weak. Should see
convection wane with the loss of solar heating with clearing skies
expected into the overnight hours. Overnight lows look to remain
near seasonal levels in the 50s to lower 60s across the plains, and
mainly 30s and 40s across the higher terrain.

On Saturday, weak to moderate westerly flow continues across the
region, as the Northern Tier short wave continues to translate east
into the Upper Midwest. Drier air continues to work into the region
within the westerly flow, leading to less expected convection than
today, with a few isolated high based showers possible across the
higher terrain. Further east, latest models indicate lee troughing
deepening across the southeast plains, with breezy southerly winds
keeping low level moisture in place across the far southeast plains.
Models differ on the amount of instability across the plains, with
NAM being the most aggressive and indicating capes of over 1000 j/kg
across the far southeast plains along the western Kansas border.
Bulk shears are progged to be generally weak across southeast
Colorado, though does increase further north into northwest Kansas
and especially southwestern Nebraska, where the SPC Day 2 Outlook
has a marginal to slight risk in place. At any rate, have kept
slight pops in place across the far southeast plains for the late
afternoon hours, and will need to continue to monitor further
forecasts to see if deeper instability across the plains develops.
Highs tomorrow to remain above seasonal and near record levels in
the 90s to around the century mark across the plains, and mainly in
the 70s and 80s across the higher terrain, save 50s and 60s at the
peaks. Current records for August 28th are 87F in 2004 at ALS, 93F
in 1958 at COS and 100F in 1970 at PUB.
.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MDT Fri Aug 27 2021

Saturday Night and Sunday:

A lee cyclone is still set-up over the eastern plains at the
beginning of the long term forecast period (Saturday at 6PM), which
keeps a dryline in place over the eastern plains. The current prog
is that the strongest moisture axis is pushing further east into
Kansas. At this point in time, it looks like convection will be
limited to the eastern San Juans, the Sangre de Cristos, and the
Raton Mesa, with maybe an isolated shower further north over the
plains. There is always the conditional of IF a storm forms over the
dryline, it will be strong, but right now it looks as if convection
won't initiate over the dryline.

A sharp shortwave is passing over the High Plains and the northern
midwest Sunday night which will push a cold front over the eastern
plains late Saturday night into early Sunday morning. Current timing
is for the front to reach the Palmer Divide around 10PM Saturday to
12AM on Sunday, propagating south and reaching the border before 6AM
on Sunday. Gusty northerly winds are expected as the front passes,
with values ranging from 25-30 MPH.

Precipitation distribution will come in two waves. The first will be
as the front interacts with the eastern mountains and the Raton Mesa
Sunday morning and early Sunday afternoon. Scattered showers and low
clouds seem likely at that time, otherwise maybe an isolated shower
over the plains as the front passes. There is a low end chance of an
isolated shower over the Palmer Divide as the front passes. The
second wave will develop in the afternoon over the eastern San
Juans, La Garitas, and the Sangres as a broad trough passes over the
region. CAPE values are near 1000 J/kg over the mountains, so heavy
rain is possible increasing flash flood chances over the Spring,
Decker, Hayden Pass, and Junkins burn scars, as well as the Chalk
Cliffs region. Thunderstorms are not expected to be widespread, but
if heavy rain forms over a burn scar, flash flooding will be
possible.

Temperatures will be cooler over the plains on Sunday due to the
passing front. High temperatures will bey  in the 80s to low 90s
over the plains, the low to mid 80s over the mountain valleys, and
the 70s over Lake, Teller, and norther El Paso Counties.

Monday through Tuesday:

Dry conditions are expected on Monday in response to both an upper
level closed low begins to developing late Sunday night and early
Monday morning over the Four Corners region and a passing trough
over the eastern plains resulting in upper level height rises.

Isolated thunderstorms are expected over the mountains on Tuesday
afternoon as a closed low/trough begins to develop over the
southwestern United States.

Wednesday through Friday:

Beginning on Wednesday a closed low over the southwest will be
ingested into a broader low pressure complex over the Pacific
Northwest, to the east-southeast of Colorado a strong ridge is
expected to form. This synoptic set-up looks to funnel Pacific-based
moisture to Colorado, potentially resulting in heavy rainfall over
the mountains and mountain valleys. There is ensemble support for
this outcome, as well. The main moisture plume doesn't appear to
reach southern Colorado until Thursday, but timing is uncertain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 243 PM MDT Fri Aug 27 2021

VFR conditions expected at COS,PUB and ALS over the next 24 hours.
Less convection is expected across the region this afternoon, with
the best coverage of storms expected across the southern mountains
through the Raton Mesa and southern tier along the Colorado and New
Mexico border. Tafs will see increasing clouds through the rest of
the afternoon with best chances of storms affecting the terminals
being at ALS. Clearing skies can be expected through the late
evening hours. Even less convection is expected tomorrow, which will
be mainly tied to the higher terrain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...SKELLY
AVIATION...MW
Hazardous weather outlook, Aug 27, 11:10 AM MDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1110 AM MDT Fri Aug 27 2021

COZ058>089-093>099-281715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1110 AM MDT Fri Aug 27 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop over and near the
higher terrain this afternoon and evening, with the best coverage
of storms expected across the southern mountains and along the Raton
Mesa through the far southeastern plains. The main storm threats
will be cloud to ground lightning and gusty outflow winds up to 45
mph. A few of the stronger storms across the southern mountains and
along the Colorado and New Mexico border may also produce small hail
and gusty winds up to 55 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible each day through
the weekend, with the highest chances being over the mountains. The
biggest concerns with those storms would be lightning, gusty winds
and locally heavy rainfall. Precipitation chances wane slightly on
Monday before increasing again starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the far southern plains,
near the Colorado and New Mexico border.

23/23

In the hours before

Special weather statement, Aug 27, 3:42 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Fri Aug 27 2021

COZ065>069-272230-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
342 PM MDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northern Rio Grande,
southwestern Saguache and east central Mineral Counties through 430
PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of La Garita, or 40 miles southwest of Decker Burn
Scar, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northern Rio
Grande, southwestern Saguache and east central Mineral Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3752 10648 3784 10676 3807 10673 3823 10634
      3796 10603 3777 10614
TIME...MOT...LOC 2142Z 248DEG 14KT 3792 10636

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:43 PM MDTSpecial Weather StatementPUBEl Paso, Pueblo32 min
Aug 26, 10:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
Aug 27, 3:43 PM MDTSpecial Weather StatementPUBBaca47 min
Aug 27, 5:08 PM MDTSpecial Weather StatementPUBBaca37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.